Ohio, 2022

Hail and Damaging Winds in Ohio, May 21, 2022

May 21, 2022 · NWS ILN · 38 events in 17 counties and zones

Thunderstorms developed during the afternoon hours in an unstable air mass in place across the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$191,000
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms developed during the afternoon hours in an unstable air mass in place across the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 21, 1:18 PM EST, 32 minutes earlier.

Area forecast discussion, May 21, 1:18 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
218 PM EDT Sat May 21 2022

.SYNOPSIS...
Warm and humid conditions are expected today, with showers and
storms moving into the area this afternoon and tonight. A cold
front will move through the region Sunday, switching winds to
the northwest, and bringing drier and cooler conditions later
Sunday into Monday. Warmer temperatures are expected again
Tuesday and Wednesday, with chances for storms returning by the
middle of the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
PM update: Severe thunderstorm watch has been issued for the
west and southwest in area of best instability along with
lingering convergent axes left over from this morning.

Chances of storm development heading into the mid- afternoon
hours will continue to ramp up along and northwest of
Interstate 71. CAMs showing 2000-3000 J/kg MLCAPE along with
25-30 knots of effective bulk shear should lead to multicellular
organization with perhaps a few supercells. Relatively weak
low- level flow and little directional shear keep tornado threat
on the low side... however will still need to watch based on
storm- to- storm interactions and the moderate instability.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Although the first rounds of convection (possibly severe) will
already be underway by the time this evening rolls around, the
synoptic-scale pattern will not change much heading into the
overnight hours. This is largely because the surface cold front
will remain hung up just upstream of the region, only resuming
its southeastward motion after 00Z. While surface-based
instability may be worked over, the approach of the front (and
continuing favorable upper support) will allow for additional
showers and storms to develop through the overnight hours. The
severe threat with this additional activity should be low, but
it will necessitate keeping PoPs in the forecast (as high as
60-80 percent) into Sunday morning. With the front in the area,
there will be a gradient in min temps -- mid 50s in the
northwestern CWA to upper 60s in the southeastern CWA. Given
some slight uncertainties regarding frontal timing and the sharp
gradient in temperatures, this is a fairly low-confidence
forecast for min temps.

The front will continue moving southeast on Sunday, resulting in
a gradual drying trend from NW to SE. For similar reasons as
described above with respect to min temps Sunday morning, max
temps Sunday afternoon are also a low-confidence forecast. The
surface front will likely clear the forecast area by around 18Z,
but the theta-e axis at 850mb will be lagging behind the surface
front, helping to explain why cloud cover (and some chances for
rain) will continue into the early to mid afternoon.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
A system moving mainly southeast of the region will bring a
slight chance for precipitation to southeastern portions of the
forecast area Sunday night into Monday morning. After this
system shifts off to the east, dry conditions will be in place
through Tuesday morning. There will then be the potential for a
few pop up showers and storms Tuesday afternoon generally near
and south of the Ohio River.

A stronger low pressure system approaches and moves through the
region Wednesday into Thursday. Winds will increase on both of
these days and be gusty. Showers and thunderstorms are forecast
to occur on both days. There is the potential for some severe
storms with this system and models are in general agreement as
well. Decided to hold off on mention in the HWO at this point to
see some additional consistent runs showing this potential.
Precipitation will taper off on Friday with Saturday expected to
be a dry day.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Warm and humid airmass will allow for scattered thunderstorm
coverage through the afternoon and evening, with best coverage
in the 22Z to 01Z time frame associated with a large convective
system moving in from Indiana. Have added appropriate tempo
groups for this time, and will need to watch for additional
amendments as storms move closer to the terminals.

Winds shift back to the northwest early Sunday morning behind
the cold front, and guidance brings cloud bases down to MVFR
thresholds at that time. This will likely continue through the
day.

OUTLOOK...MVFR ceilings are expected Sunday morning.
Thunderstorms are possible on Wednesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hatzos
NEAR TERM...
SHORT TERM...Hatzos
LONG TERM...Novak
AVIATION...
Hazardous weather outlook, May 21, 5:00 AM EST, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
600 AM EDT Sat May 21 2022

INZ050-058-059-066-073>075-080-KYZ089>093-OHZ026-034-035-042>046-
051>056-060>065-070>072-077-078-221000-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Hardin-Mercer-
Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-
Madison-Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-
Pickaway-Fairfield-Butler-Warren-Clinton-Hamilton-Clermont-
600 AM EDT Sat May 21 2022

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Central Ohio, Southwest Ohio
and West Central Ohio.

.DAY ONE...Today and tonight.

Thunderstorms are expected this afternoon and evening. Some of these
storms may be severe. Damaging winds and large hail are the primary
threats. Tornado potential is low, but cannot be ruled out. Some
storms may also produce heavy rainfall. The most likely time frame
for severe storms will be between 3PM and 10PM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

KYZ094>100-OHZ073-074-079>082-088-221000-
Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Ross-Hocking-
Brown-Highland-Adams-Pike-Scioto-
600 AM EDT Sat May 21 2022

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, Central Ohio, South Central Ohio and Southwest Ohio.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected this evening. A few storms could
be strong to severe, with a threat for gusty winds and hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

HATZOS

In the hours before

Special weather statement, May 21, 12:38 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Wilmington OH
138 PM EDT Sat May 21 2022

INZ075-080-KYZ091>093-OHZ077-211815-
Switzerland IN-Ohio IN-Boone KY-Kenton KY-Campbell KY-Hamilton OH-
138 PM EDT Sat May 21 2022

...A RAPIDLY DEVELOPING THUNDERSTORM WILL IMPACT PORTIONS OF OHIO,
NORTHEASTERN SWITZERLAND, NORTHERN KENTON, NORTHERN CAMPBELL, BOONE
AND WESTERN HAMILTON COUNTIES THROUGH 215 PM EDT...

At 138 PM EDT, a rapidly developing thunderstorm was located over
Rising Sun, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph, half inch hail, and very heavy
         rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects. Visibility will be poor and hydroplaning is
         possible.

Locations impacted include...
Cincinnati, Covington, Florence, Erlanger, Fort Thomas, Newport,
Edgewood, Elsmere, Cheviot, Fort Mitchell, Villa Hills, Bellevue,
Fort Wright, Dayton, Ludlow, Crescent Springs, Crestview Hills, Park
Hills, Lakeside Park and Rising Sun.

This includes the following Interstates...
 I-71 in Ohio between mile markers 0 and 3.
 I-74 in Ohio between mile markers 6 and 19.
 I-75 in Kentucky between mile markers 180 and 191.
 I-75 in Ohio between mile markers 0 and 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3928 8470 3910 8444 3882 8489 3890 8495
TIME...MOT...LOC 1738Z 220DEG 29KT 3894 8485

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Franks
Special weather statement, May 21, 1:23 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Wilmington OH
223 PM EDT Sat May 21 2022

KYZ090>093-OHZ077-211900-
Boone KY-Kenton KY-Campbell KY-Gallatin KY-Hamilton OH-
223 PM EDT Sat May 21 2022

...A RAPIDLY DEVELOPING THUNDERSTORM WILL IMPACT PORTIONS OF KENTON,
CAMPBELL, SOUTHERN BOONE, EASTERN GALLATIN AND SOUTHEASTERN HAMILTON
COUNTIES THROUGH 300 PM EDT...

At 223 PM EDT, a rapidly developing thunderstorm was located over
Union, moving northeast at 25 mph.

HAZARD...Wind gusts up to 45 mph, half inch hail, and very heavy
         rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects. Visibility will be poor and hydroplaning is
         possible.

Locations impacted include...
Cincinnati, Covington, Florence, Independence, Norwood, Erlanger,
Fort Thomas, Newport, Edgewood, Alexandria, Elsmere, Fort Mitchell,
Villa Hills, Highland Heights, Taylor Mill, Bellevue, Fort Wright,
Dayton, Ludlow and Southgate.

This includes the following Interstates...
 I-71 in Kentucky between mile markers 66 and 77.
 I-71 in Ohio between mile markers 0 and 10.
 I-75 in Kentucky between mile markers 169 and 191.
 I-75 in Ohio between mile markers 0 and 1.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
northern Kentucky...and southwestern Ohio.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3897 8476 3919 8441 3906 8431 3902 8432
      3900 8430 3897 8430 3894 8428 3876 8478
      3877 8478
TIME...MOT...LOC 1823Z 238DEG 21KT 3894 8462

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH

Franks
Special weather statement, May 21, 1:29 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Wilmington OH
229 PM EDT Sat May 21 2022

OHZ054-055-064-211900-
Madison OH-Franklin OH-Pickaway OH-
229 PM EDT Sat May 21 2022

...A RAPIDLY DEVELOPING THUNDERSTORM WILL IMPACT PORTIONS OF
SOUTHWESTERN FRANKLIN, NORTHWESTERN PICKAWAY AND SOUTHEASTERN MADISON
COUNTIES THROUGH 300 PM EDT...

At 229 PM EDT, a rapidly developing thunderstorm was located near
Mount Sterling, moving northeast at 25 mph.

HAZARD...Wind gusts up to 45 mph, half inch hail, and very heavy
         rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects. Visibility will be poor and hydroplaning is
         possible.

Locations impacted include...
Columbus, Grove City, Upper Arlington, Groveport, Mount Sterling,
Grandview Heights, Obetz, Commercial Point, Urbancrest, Valleyview,
Marble Cliff, Harrisburg, Orient, Lockbourne, Chenoweth, Derby,
Georgesville, Darbydale, Big Plain and Wrightsville.

This includes the following Interstates...
 I-70 in Ohio between mile markers 92 and 100.
 I-71 in Ohio between mile markers 76 and 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3982 8286 3969 8325 3970 8326 3970 8344
      3972 8345 4004 8307
TIME...MOT...LOC 1829Z 234DEG 21KT 3972 8335

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH

Franks
Special weather statement, May 21, 1:33 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Wilmington OH
233 PM EDT Sat May 21 2022

KYZ092-093-OHZ071-077-078-211900-
Kenton KY-Campbell KY-Hamilton OH-Clermont OH-Warren OH-
233 PM EDT Sat May 21 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHERN KENTON,
NORTHERN CAMPBELL, EASTERN HAMILTON, NORTHERN CLERMONT AND SOUTHERN
WARREN COUNTIES THROUGH 300 PM EDT...

At 233 PM EDT, a strong thunderstorm was located over Mariemont,
moving northeast at 25 mph.

HAZARD...Wind gusts up to 45 mph, half inch hail, and very heavy
         rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects. Visibility will be poor and hydroplaning is
         possible.

Locations impacted include...
Cincinnati, Covington, Mason, Lebanon, Norwood, Fort Thomas, Newport,
Sharonville, Blue Ash, Loveland, Reading, Montgomery, Madeira,
Wyoming, Highland Heights, Milford, Taylor Mill, Bellevue, Deer Park
and Fort Wright.

This includes the following Interstates...
 I-71 in Ohio between mile markers 0 and 25, and between mile markers
29 and 34.
 I-74 in Ohio near mile marker 19.
 I-75 in Kentucky between mile markers 190 and 191.
 I-75 in Ohio between mile markers 0 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
northern Kentucky...and southwestern Ohio.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3916 8456 3944 8414 3930 8400 3926 8401
      3925 8399 3919 8400 3897 8450
TIME...MOT...LOC 1833Z 234DEG 24KT 3913 8441

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH

Franks
Special weather statement, May 21, 1:45 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Wilmington OH
245 PM EDT Sat May 21 2022

INZ050-211915-
Wayne IN-
245 PM EDT Sat May 21 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN WAYNE
COUNTY THROUGH 315 PM EDT...

At 245 PM EDT, a strong thunderstorm was located near New Castle,
moving northeast at 30 mph.

HAZARD...Wind gusts up to 45 mph, half inch hail, and very heavy
         rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects. Visibility will be poor and hydroplaning is
         possible.

Locations impacted include...
Hagerstown, Franklin, Economy and Williamsburg.

This includes I-70 in Indiana between mile markers 134 and 135.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
east central Indiana.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3987 8522 3987 8520 4001 8520 4001 8484
      3983 8522
TIME...MOT...LOC 1845Z 237DEG 27KT 3992 8530

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH

Franks

The radar

The Cincinnati radar (KILN), 39 km away, was scanning. The volume nearest the first event began at 18:48 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 17 hail. Local standard time, as filed.

Hail, Clermont

When
May 21, 1:50 PM EST to 1:52 PM EST
Where
Clermont County, 1.61 mi W of Goshen
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.230, -84.200

Hail, Madison

When
May 21, 1:52 PM EST to 1:54 PM EST
Where
Madison County, Burr Oaks Hgts
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
39.720, -83.270

Hail, Clermont

When
May 21, 1:53 PM EST to 1:55 PM EST
Where
Clermont County, Day Hgts
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
39.170, -84.230

Hail, Madison

When
May 21, 1:58 PM EST to 2:00 PM EST
Where
Madison County, Burr Oaks Hgts
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
39.720, -83.270

Thunderstorm Wind, Clermont

When
May 21, 1:58 PM EST to 2:00 PM EST
Where
Clermont County, 0.54 mi E of Goshen
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
State Official
Coordinates
39.230, -84.160

A few trees and power lines were downed.

Hail, Madison

When
May 21, 2:00 PM EST to 2:02 PM EST
Where
Madison County, Mc Climansville
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.730, -83.270

Hail, Warren

When
May 21, 2:13 PM EST to 2:15 PM EST
Where
Warren County, 0.53 mi E of Blackhawk
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.320, -84.060

Hail, Franklin

When
May 21, 2:16 PM EST to 2:18 PM EST
Where
Franklin County, 1.48 mi SSE of Grove City
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
39.860, -83.070

Hail, Brown

When
May 21, 2:30 PM EST to 2:32 PM EST
Where
Brown County, 0.88 mi NW of Sardinia
Measured
1.25 in hail
Reported by
Public
Coordinates
39.010, -83.810

Thunderstorm Wind, Clermont

When
May 21, 2:31 PM EST to 2:33 PM EST
Where
Clermont County, 0.88 mi NE of Neville
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
38.810, -84.210

A few trees were downed.

Hail, Franklin

When
May 21, 2:32 PM EST to 2:34 PM EST
Where
Franklin County, 0.69 mi N of Whitehall
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.980, -82.880

Hail, Franklin

When
May 21, 2:41 PM EST to 2:43 PM EST
Where
Franklin County, Whitehall
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.970, -82.880

Hail, Clermont

When
May 21, 2:47 PM EST to 2:49 PM EST
Where
Clermont County, Williamsburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.050, -84.050

Hail, Montgomery

When
May 21, 2:50 PM EST to 2:52 PM EST
Where
Montgomery County, 1.27 mi ESE of Woodbourne
Measured
0.88 in hail
Reported by
Public
Coordinates
39.640, -84.160

Thunderstorm Wind, Darke

When
May 21, 2:55 PM EST to 2:57 PM EST
Where
Darke County, 1.47 mi N of Baker
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
40.071, -84.697

A barn was damaged along Greenville-Palestine Road.

Thunderstorm Wind, Darke

When
May 21, 3:01 PM EST to 3:04 PM EST
Where
Darke County, 0.53 mi E of Greenville
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
State Official
Coordinates
40.100, -84.620

Several trees were downed in the Greenville area.

Thunderstorm Wind, Licking

When
May 21, 3:03 PM EST to 3:05 PM EST
Where
Licking County, 2.53 mi WSW of Granville
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
State Official
Coordinates
40.050, -82.560

Several trees were downed in the Granville area.

Thunderstorm Wind, Licking

When
May 21, 3:07 PM EST to 3:09 PM EST
Where
Licking County, 0.53 mi E of Wagram
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.950, -82.720

Several trees were downed in the Pataskala area.

Hail, Brown

When
May 21, 3:09 PM EST to 3:11 PM EST
Where
Brown County, 0.88 mi NW of Sardinia
Measured
0.88 in hail
Reported by
Public
Coordinates
39.010, -83.810

Thunderstorm Wind, Ross

When
May 21, 3:23 PM EST to 3:25 PM EST
Where
Ross County, 1.06 mi WSW of Chllcth Ross Co Arpt
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.424, -83.038

A tree was downed along Stone Road near State Route 207.

Thunderstorm Wind, Pike

When
May 21, 3:32 PM EST to 3:34 PM EST
Where
Pike County, 4.29 mi E of Cynthiana
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
39.170, -83.270

A few trees were downed.

Thunderstorm Wind, Pickaway

When
May 21, 3:34 PM EST to 3:36 PM EST
Where
Pickaway County, 2.03 mi NE of Circleville
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.621, -82.924

A tree was downed along Oakland Terrace.

Hail, Shelby

When
May 21, 3:40 PM EST to 3:42 PM EST
Where
Shelby County, 2.14 mi SSE of Hardin Station
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.240, -84.240

Thunderstorm Wind, Shelby

When
May 21, 3:43 PM EST to 3:45 PM EST
Where
Shelby County, 0.87 mi NW of Sidney
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
40.290, -84.160

A few trees were downed.

Thunderstorm Wind, Ross

When
May 21, 3:43 PM EST to 3:45 PM EST
Where
Ross County, 2.49 mi N of Alma
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.216, -82.984

A tree was downed near the intersection of U.S. 23 and State Route 372.

Thunderstorm Wind, Ross

When
May 21, 3:44 PM EST to 3:46 PM EST
Where
Ross County, 1.63 mi E of Knockemstiff
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
39.274, -83.090

A few trees were downed along State Route 159.

Thunderstorm Wind, Shelby

When
May 21, 3:45 PM EST to 3:46 PM EST
Where
Shelby County, 0.69 mi N of Sidney Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
40.240, -84.150

Thunderstorm Wind, Ross

When
May 21, 4:00 PM EST to 4:02 PM EST
Where
Ross County, 1.27 mi ENE of Richmond Dale
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.210, -82.810

A tree was downed along County Road 207.

Thunderstorm Wind, Hamilton

When
May 21, 4:06 PM EST to 4:08 PM EST
Where
Hamilton County, 1.48 mi SSE of Harrison
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
39.250, -84.790

Numerous trees were downed in the Harrison area. A few outbuilding were also damaged.

Thunderstorm Wind, Logan

When
May 21, 4:07 PM EST to 4:09 PM EST
Where
Logan County, 0.69 mi N of Zanesfield
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
40.340, -83.680

A few trees were downed in the Zanesfield area.

Thunderstorm Wind, Montgomery

When
May 21, 4:07 PM EST to 4:09 PM EST
Where
Montgomery County, 0.87 mi NW of Ft Mc Kinley
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
39.810, -84.260

A few trees were downed.

Thunderstorm Wind, Hamilton

When
May 21, 4:10 PM EST to 4:12 PM EST
Where
Hamilton County, 0.69 mi S of Fernbank
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
39.120, -84.700

Video from a boat showed a gustando moving north across the Ohio River, associated with a thunderstorms outflow boundary. As the gustnado moved onshore in the Sayler Park area, it downed numerous trees along Catalpa Road, Gracely Drive and Fernbank Avenue. Some of the trees fell on a few houses and caused some minor damage. Several power lines were also downed.

Hail, Miami

When
May 21, 4:17 PM EST to 4:19 PM EST
Where
Miami County, 0.53 mi W of Phoneton
Measured
1 in hail
Reported by
Public
Coordinates
39.900, -84.140

Thunderstorm Wind, Clark

When
May 21, 4:17 PM EST to 4:19 PM EST
Where
Clark County, 0.69 mi N of New Carlisle
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
39.940, -84.030

A few trees were downed.

Hail, Miami

When
May 21, 4:19 PM EST to 4:21 PM EST
Where
Miami County, 0.41 mi WNW of Brandt
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.902, -84.087

The hail was reported near the intersection of State Route 201 and U.S. 40.

Hail, Montgomery

When
May 21, 4:20 PM EST to 4:22 PM EST
Where
Montgomery County, 0.87 mi SW of Sulphur Grove
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.860, -84.110

Thunderstorm Wind, Preble

When
May 21, 4:22 PM EST to 4:24 PM EST
Where
Preble County, Eaton
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
39.750, -84.630

A tree fell onto a car.

Thunderstorm Wind, Clark

When
May 21, 4:31 PM EST to 4:33 PM EST
Where
Clark County, 0.87 mi NW of Springfield
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
39.930, -83.810

A few trees were downed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017321, 1017322, 1017323, 1017324, 1017325, 1017326, 1017328, 1017327, 1017329, 1017330, 1017331, 1017332, 1017333, 1017334, 1017335, 1017347, 1017348, 1017349, 1017350, 1017351, 1017352, 1017353, 1017354, 1017355, 1017358, 1017356, 1017357, 1017359, 1017361, 1017360, 1017362, 1017363, 1017364, 1017365, 1017366, 1017367, 1017368, 1017369.